Alert archive / North Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 22, 2008, 8:51 PM CDT for Benson County, Nelson County, Ramsey County, North Dakota. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2008, 8:51 PM CDT (01:51 UTC)
- Expired
- Sep 23, 2008, 8:49 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benson County, ND, Nelson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 11:00 PM CDT | FLASH FLOOD | 4 Ne Warwick, ND | A RURAL FARMYARD WAS FLOODED AND SOME BASEMENT FLOODING OCCURRED. |
| Sep 22, 11:20 PM CDT | FLASH FLOOD | 4 E Doyon, ND | SEVERAL SECTIONS OF EASTERN BARTLETT TOWNSHIP EXPERIENCED FLOODED FIELDS WITH WATER OVER FARM ACCESS ROADS NORTH OF U.S. HIGHWAY 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 230152 FFWFGF NDC005-063-071-231400- /O.NEW.KFGF.FF.W.0006.080923T0152Z-080923T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 851 PM CDT MON SEP 22 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA... WEST CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA... SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 900 AM CDT TUESDAY * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES WEST OF HAMAR...OR 21 MILES SOUTHEAST OF DEVILS LAKE. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING TO THE NORTHEAST AT 25 MILES PER HOUR. * SOME LOCATIONS IN THE WARNING INCLUDE WARWICK...DOYON AND CRARY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4811 9867 4811 9833 4786 9846 4786 9878 $$ HOPKINS
2 follow-up statements
000 WGUS73 KFGF 230413 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1111 PM CDT MON SEP 22 2008 NDC005-063-071-231400- /O.CON.KFGF.FF.W.0006.000000T0000Z-080923T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BENSON ND-RAMSEY ND-NELSON ND- 1111 PM CDT MON SEP 22 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY FOR WEST CENTRAL NELSON...SOUTH CENTRAL RAMSEY AND SOUTHEASTERN BENSON COUNTIES... AT 1109 PM CDT...REPORTS FROM THE PUBLIC INDICATED UP TO 3 INCHES OF RAIN FELL IN THE WARWICK AREA OVER THE COURSE OF TWO HOURS. WITH THE RAPID RAINFALL AND SATURATED SOILS...THE POTENTIAL FOR FLOODING REMAINS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4811 9867 4811 9833 4786 9846 4786 9878 $$ HOPKINS
000 WGUS73 KFGF 231349 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 AM CDT TUE SEP 23 2008 NDC005-063-071-231357- /O.CAN.KFGF.FF.W.0006.000000T0000Z-080923T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BENSON ND-RAMSEY ND-NELSON ND- 847 AM CDT TUE SEP 23 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL NELSON...SOUTH CENTRAL RAMSEY AND SOUTHEASTERN BENSON COUNTIES... AT 847 AM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHEASTERN BENSON... SOUTH CENTRAL RAMSEY AND WEST CENTRAL NELSON COUNTIES. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. CALLS TO LOCAL LAW ENFORCEMENT AGENCIES AND PEOPLE IN THE AREA INDICATE THAT MOST OF THE RAIN SOAKED INTO THE GROUND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4811 9867 4811 9833 4786 9846 4786 9878 $$ GODON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:24 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 22, 7:24 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008
.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.
THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.
&&
.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.
&&
DKHazardous weather outlook, Sep 22, 6:51 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CDT MON SEP 22 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 651 AM CDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. NG
In the hours before
Local storm report, Sep 22, 5:03 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BRECKENRIDGE 46.26N 96.59W
09/02/2008 WILKIN MN LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
0200 AM FLASH FLOOD WAHPETON 46.27N 96.61W
09/02/2008 RICHLAND ND LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
&&
GGUSTLocal storm report, Sep 22, 5:04 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 3 S MAHNOMEN 47.27N 95.97W
09/13/2008 MAHNOMEN MN LAW ENFORCEMENT
A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
TOUCHDOWN WAS OBSERVED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:29 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more | 66 min |
| Sep 23, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
| Sep 23, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 26 min |
Nearby
Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.